|Year : 2019 | Volume
| Issue : 10 | Page : 1711-1713
Bilateral acute angle closure as presenting feature of Drug Rash with Eosinophilia and Systemic Symptoms (DRESS)
Abhilasha Sanoria, Ritu Arora, Pallavi Dokania
Department of Ophthalmology, Gurunanak Eye Centre, Maulana Azad Medical College, New Delhi, India
|Date of Submission||20-Jan-2019|
|Date of Acceptance||01-Jun-2019|
|Date of Web Publication||23-Sep-2019|
Dr. Abhilasha Sanoria
Gurunanak Eye Centre, Maulana Azad Medical College, New Delhi - 110 002
Source of Support: None, Conflict of Interest: None
Keywords: Bilateral uveal effusion, carbamazepine, drug reaction with eosinophillia and systemic symptoms
|How to cite this article:|
Sanoria A, Arora R, Dokania P. Bilateral acute angle closure as presenting feature of Drug Rash with Eosinophilia and Systemic Symptoms (DRESS). Indian J Ophthalmol 2019;67:1711-3
|How to cite this URL:|
Sanoria A, Arora R, Dokania P. Bilateral acute angle closure as presenting feature of Drug Rash with Eosinophilia and Systemic Symptoms (DRESS). Indian J Ophthalmol [serial online] 2019 [cited 2019 Oct 19];67:1711-3. Available from: http://www.ijo.in/text.asp?2019/67/10/1711/267395
A 30-year-old female presented with fever, diminution of vision, pain, and watering in both eyes for two days. She was on oral carbamazepine 400 mg twice a day for seizure disorder since 3 months. Vision was hand movements close to face, accurate projection of rays (both eyes) associated with conjunctival chemosis, lid edema, diffuse corneal edema, mid dilated non-reactive pupils, shallow anterior chamber [Figure 1] and [Figure 2] with unrecordably high intraocular pressure (IOP). Increased choroidal thickness was documented on ultrasound B scan suggestive of uveal effusion [Figure 3]a. Ultrasound biomicroscopy could not be performed due to massive lid swelling and chemosis. IOP was controlled with intravenous mannitol 20% (1 g/kg) and oral acetazolamide (250 mg TDS), topical brimonidine tartarate 0.2% bd, timolol maleate 0.5% bd and ointment atropine 1% thrice daily. Three days later a diffuse rash developed all over her body [Figure 4], associated with swelling of hands, feet and face. Hepatomegaly was detected on abdominal ultrasound with impaired liver functions (Alanine transaminase-100 and Aspartate transaminase- 90 IU/L), absolute eosinophil count-6289 (normal < 500 cells per microlitre) and non-specific inflammatory changes on skin biopsy. Following the diagnosis of DRESS, oral carbamazepine was discontinued and replaced with oral sodium valproate 500 mg twice daily and oral prednisolone 60 mg daily.
|Figure 3: (a) Increased choroidal thickness on ultrasound. (b) Post resolution|
Click here to view
The eye condition improved after 2-3 weeks during which the antiglaucoma medications were tapered. The effusion subsided with improvement of the vision (best corrected 6/6 both eyes), IOP (20.6 mm Hg) and resolution of choroidal thickening on ultrasound [Figure 3]b. Open angles were seen on gonioscopy. Sequelae of raised intraocular pressure could be seen in the form of glaucomaflecken and iris atrophy [Figure 5].
DRESS is a hypersensitivity syndrome secondary to drugs like anticonvulsants, sulfonamides etc.,, To the best of our knowledge, AAC as a presenting feature of DRESS has never been reported, only one case report of ocular involvement (cicatrising conjunctivitis) associated with it exists in literature. Moreover, carbamazepine causing bilateral uveal effusion has also been reported just once. Here, we report a case in which the ocular manifestation occurred before the systemic involvement in DRESS secondary to carbamazepine. Therefore, bilateral AAC secondary to uveal effusion as a presenting feature especially in patients on anti convulsant medication should raise high index of suspicion for impending DRESS so that the offending drug can be discontinued at the earliest.
Declaration of patient consent
The authors certify that they have obtained all appropriate patient consent forms. In the form the patient(s) has/have given his/her/their consent for his/her/their images and other clinical information to be reported in the journal. The patients understand that their names and initials will not be published and due efforts will be made to conceal their identity, but anonymity cannot be guaranteed.
Financial support and sponsorship
Conflicts of interest
There are no conflicts of interest.
| References|| |
Husain Z, Reddy BY, Schwartz RA. DRESS syndrome: Part I. Clinical perspectives. J Am Acad Dermatol 2013;68:693.e1-e14.
Cacoub P, Musette P, Descamps V, Meyer O, Speirs C, Finzi L, et al
. The DRESS syndrome: A literature review. Am J Med 2011;124:588-97.
Descamps V, Ranger-Rogez S. DRESS syndrome. Joint Bone Spine 2014;81:15-21.
Bohm KJ, Ciralsky JB, Harp JL, Bajaj S, Sippel KC. Cicatrizing conjunctivitis in a patient diagnosed with drug reaction with eosinophilia and systemic symptoms/drug-induced hypersensitivity syndrome but with features of Stevens-Johnson syndrome. Cornea 2016;35:888-91.
Chan KC, Sachdev N, Wells AP. Bilateral acute angle closure secondary to uveal effusions associated with flucloxacillin and carbamazepine. Br J Ophthalmol 2008;92:428-30.
[Figure 1], [Figure 2], [Figure 3], [Figure 4], [Figure 5]